Random orthogonal matrices and the Cayley transform

Journal Article (Journal Article)

Random orthogonal matrices play an important role in probability and statistics, arising in multivariate analysis, directional statistics, and models of physical systems, among other areas. Calculations involving random orthogonal matrices are complicated by their constrained support. Accordingly, we parametrize the Stiefel and Grassmann manifolds, represented as subsets of orthogonal matrices, in terms of Euclidean parameters using the Cayley transform. We derive the necessary Jacobian terms for change of variables formulas. Given a density defined on the Stiefel or Grassmann manifold, these allow us to specify the corresponding density for the Euclidean parameters, and vice versa. As an application, we present a Markov chain Monte Carlo approach to simulating from distributions on the Stiefel and Grassmann manifolds. Finally, we establish that the Euclidean parameters corresponding to a uniform orthogonal matrix can be approximated asymptotically by independent normals. This result contributes to the growing literature on normal approximations to the entries of random orthogonal matrices or transformations thereof.

Full Text

Duke Authors

Cited Authors

  • Jauch, M; Hoff, PD; Dunson, DB

Published Date

  • January 1, 2020

Published In

Volume / Issue

  • 26 / 2

Start / End Page

  • 1560 - 1586

International Standard Serial Number (ISSN)

  • 1350-7265

Digital Object Identifier (DOI)

  • 10.3150/19-BEJ1176

Citation Source

  • Scopus